Alert archive / Iowa / River Flood Warnings in 2017

River Flood Warning 16, NWS Quad Cities, IA

January 23, 2017Iowa County, Iowa

NWS Quad Cities, IA issued this river flood warning at Jan 23, 2017, 10:08 AM CST for Iowa County, Iowa. It took effect at Jan 23, 2017, 12:59 PM CST. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Jan 23, 2017, 10:08 AM CST (16:08 UTC)
In effect from
Jan 23, 2017, 12:59 PM CST
Expired
Jan 24, 2017, 10:08 AM CST
In force
21 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

County Iowa County, IA

The radar

The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Iowa River at Marengo (MROI4). The gauge peaked at 14.62 ft at Jan 23, 2017, 12:00 PM CST.

actionminormoderate1214161801/2301/2401/25
Action stage
13 ft
Minor stage
15 ft
Moderate stage
17 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05453100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

150 
WGUS43 KDVN 231608
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 AM CST MON JAN 23 2017

.Upstream water released from a previous ice jam will lead to the 
river rising above flood stage at Marengo. 

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC095-240408-
/O.NEW.KDVN.FL.W.0016.170124T0515Z-000000T0000Z/
/MROI4.1.ER.170124T0515Z.170126T1200Z.000000T0000Z.NO/
1008 AM CST MON JAN 23 2017

...Flood Warning in effect until further notice...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Iowa River at Marengo.
* Until further notice.
* At  9:00 AM Monday the stage was 13.2 feet...and steady.
* Flood stage is 14.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage this evening...and continue 
  rising to 15.1 feet Thursday morning.
* Impact...At  14.0 feet...Minor Flood Stage. Water affects low-lying
  agricultural land along the river.

&&

LAT...LON 4182 9230 4176 9197 4175 9183 4182 9183
      4187 9230                       

$$
3 follow-up statements
994 
WGUS83 KDVN 231905
FLSDVN


FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CST MON JAN 23 2017

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC095-241105-
/O.EXT.KDVN.FL.W.0016.170123T1859Z-000000T0000Z/
/MROI4.1.ER.170123T1642Z.170126T0600Z.000000T0000Z.NO/
105 PM CST MON JAN 23 2017

...Flood Warning now in effect until further notice...

The Flood Warning continues for
  The Iowa River at Marengo.
* Until further notice.
* At 12:00 PM Monday the stage was 14.5 feet...and rising.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...Rise to 15.3 feet Thursday morning...then begin falling.
* Impact...At  14.0 feet...Minor Flood Stage. Water affects low-lying
  agricultural land along the river.

&&

LAT...LON 4182 9230 4176 9197 4175 9183 4182 9183
      4187 9230                       

$$
193 
WGUS83 KDVN 232113
FLSDVN


FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CST MON JAN 23 2017

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC095-241313-
/O.CON.KDVN.FL.W.0016.000000T0000Z-000000T0000Z/
/MROI4.1.ER.170123T1642Z.170126T0600Z.000000T0000Z.NO/
313 PM CST MON JAN 23 2017

...Flood Warning remains in effect until further notice...

The Flood Warning continues for
  The Iowa River at Marengo.
* Until further notice.
* At 3:00 PM Monday the stage was 14.3 feet...and falling.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...Rise to 15.3 feet Thursday morning...then begin falling.
* Impact...At 14.0 feet...Minor Flood Stage. Water affects low-lying
  agricultural land along the river.

&&

LAT...LON 4182 9230 4176 9197 4175 9183 4182 9183
      4187 9230                       

$$

RP Kinney
245 
WGUS83 KDVN 240151
FLSDVN


FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 PM CST MON JAN 23 2017

.Ice action along the Iowa River has decreased over the past several days. However, river trends will need to be monitored over the next few days as a storm impacts the region.

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC095-240221-
/O.CAN.KDVN.FL.W.0016.000000T0000Z-170124T0151Z/
/MROI4.1.ER.170123T1642Z.170123T2100Z.170123T2254Z.NO/
751 PM CST MON JAN 23 2017

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Iowa River at Marengo.
* At  7:00 PM Monday the stage was 13.6 feet...and falling.
* Flood stage is 14.0 feet.
* No flooding is occurring...and no flooding is forecast.
* Forecast...Fall to 12.9 feet Wednesday morning.

&&

LAT...LON 4182 9230 4176 9197 4175 9183 4182 9183
      4187 9230                       

$$

Speck

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jan 23, 6:01 AM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Jan 23, 6:01 AM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
601 AM CST Mon Jan 23 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CST Mon Jan 23 2017

As of 3 AM...First night in a while without dense fog in E
Iowa/NW Illinois. Widespread stratus clouds are inhibiting sfc
cooling enough to prevent formation of dense fog. There are,
however, areas of patchy fog. The lowest reported visibility in
the CWA is near 1 mile at Independence, IA. Most other locations
are between 2-5 miles. Sfc temps are ~5 F degrees warmer than
yesterday morning, holding steady in the mid to upper 30s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CST Mon Jan 23 2017

Today and Tonight:

"Mild" late January temps to start the work week - upper 30s far
W/NW to lower 40s elsewhere today, then around 30 F tonight.

Low-level moisture, trapped under an inversion near 850mb, has no
way of advecting out of the area today. As a result, the cloudy
skies will continue. Aside from some patchy areas of drizzle this
morning, it will stay dry because there is no upward motion in the
sfc-850mb saturated layer.

Low-level clouds may scour out overnight as sfc high gradually
lowers height of the inversion through subsidence. But as this
happens, mid-level clouds will overspread the region from the SW,
mitigating widespread fog potential. Uttech

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 330 AM CST Mon Jan 23 2017

Focus remains on a low pressure system that is forecast to lift
east-northeast through the forecast area late Tuesday and Wednesday.
There is now enough consistency from run to run among operational
models indicating the bulk of the snow from this system will track
northwest of the forecast area and winter storm watches are in place
across northern IA and southern WI. Colder weather is on track to
follow late week into the weekend, when temperatures should return
closer to late January normals.

At 00z, upper air analysis showed a very energetic pattern over the
U.S. with a 150 kt plus 300 mb jet across CA and NV around the base
of an upper low off the Pacific NW. A ridge was downstream over the
northern Rockies, while an intense upper low was over the southeast.
The advancing upper jet from the Pacific is progged to spin up a
surface and upper level low over the Central Plains Tuesday, which
is depicted spreading E-NE across KS/NE through central or southern
IA Tuesday night into the Great Lakes Wednesday. The ECMWF and
Canadian remain slightly further south and nearly 6 hours slower
with the progression of this system, which would keep precipitation
going longer over the area Wednesday. For now, the forecast remains
closest to a blend of the slightly faster GFS/NAM.

Ahead of the low, strong warm advection develops on 40 to 50 kt
winds at 850 mb, spreading moisture and steep lapse rates over the
area during the day Tuesday. At the low levels, brisk east to
southeast surface winds will develop, with initially dry air in that
layer possibly leading to a brief mix of snow in the far northwest
if precipitation develops early enough in the day before
temperatures climb well into the 30s and 40s. Otherwise, rain
showers should be the rule and at least isolated rumbles of thunder
possible with the elevated warm front lifting through. The strongest
forcing ahead of the upper low and jet exit region suggests the most
widespread showers and possible thunderstorms Tuesday evening over
east central IA into NW IL. Current QPF amounts of a few hundredths
to a quarter inch may be too low. This is followed by the passage of
a dry slot that will end measurable precipitation across the south
toward morning. Wednesday, colder air in-wrapping behind the system
should transition rain or drizzle to a rain/snow mix, then all snow
from W-NW to E-SE during the day with temperatures falling into the
lower to mid 30s by evening. Considering the lack of cold air in
place and unfavorable surface low track, at this time, any snowfall
looks to be limited to 1 to possibly 2 inches along the mainly the
IA highway 20 corridor. Snow showers will be possible in the
cyclonic flow behind the exiting system Wed night. Without a strong
influx of cold air, temperatures are expected to only cool into the
mid and upper 20s.

Thursday through Sunday still looks to be a cooler, but more
seasonable period with highs limited to the mid 20s to mid 30s. A
rather active N-NW flow aloft aloft around a large eastern Canadian
upper low will provide a threat of several rounds of very light snow
or flurries.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
ISSUED AT 550 AM CST Mon Jan 23 2017

LIFR/IFR CIGS AT KCID/KDBQ SHOULD CONTINUE through this morning.
MVFR is forecast at all terminals by early afternoon as boundary
layer warms and low-level RH drops. Subsidence from high pressure
will lower CIGS and height of inversion tonight. Since depth of
stratus will be decreasing, did not go with IFR CIGS for now.
Periods of partially clear skies overnight may lead to fog
development. Confidence on IFR/LIFR VSBYS occurring is low. Uttech

&&

.HYDROLOGY...
Issued at 330 AM CST Mon Jan 23 2017

Illinois Tributaries: Levels continue to rise on the Pecatonica
River at Freeport and minor category flooding is forecast for the
next several days. On the Rock, levels continue to recede fairly
rapidly with gages no longer exhibiting indications of ice action
over the past 24 hours. Joslin should drop below flood stage today,
while minor flooding is forecast to continue through the week at
Moline, but current trends suggest stages could drop sooner.

In Iowa, minor flooding continues along the Cedar River at
Conesville due to ice action. The forecast currently keeps the river
above flood stage through the week due the uncertainties of ice
action. A flood watch was issued last evening for Marengo on the
Iowa, where upstream ice action well upstream may result in levels
climbing above flood stage as early as late Monday night.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Sheets
AVIATION...Uttech
HYDROLOGY...Sheets
Hazardous weather outlook, Jan 23, 4:00 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CST MON JAN 23 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
400 AM CST MON JAN 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM WILL BRING LIGHT SNOW WITH LIGHT ACCUMULATIONS
POSSIBLE TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME...IT APPEARS
MEASURABLE AMOUNTS WILL BE MOST FAVORED ALONG THE HIGHWAY 20
CORRIDOR IN EASTERN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

UTTECH/SHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 8:24 PM CSTRiver Flood WatchDVNIowa, Johnson7 days

Nearby

River Flood Warnings in Iowa, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.